Thunderstorm Wind, Berkeley
- When
- May 14, 3:20 PM EST
- Where
- Berkeley County, Martinsburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.450, -77.967
Trees down.
Strong thunderstorms produced high winds, nickel size hail and flash flooding in Martinsburg. Some of the roads remained closed for 3 to 5 hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Strong thunderstorms produced high winds, nickel size hail and flash flooding in Martinsburg. Some of the roads remained closed for 3 to 5 hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 14, 3:15 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 315 PM EST FRI MAY 14 2004 .SHORT TERM... SYNOPTIC SITUATION LOOKS MUCH THE SAME AS THE PRVS TWO DAYS... BERMUDA HIGH PUMPING WARM MOIST AIR INTO MID ATLC. THIS IS ONCE AGAIN CAUSING TSTMS TO DVLP OVR MTNS. CURRENT VWP SHOWING WINDS THRU 10K FT WL STEER CELLS TO THE NE. A SPCL 15Z SNDG WAS DONE TDA...WHICH REVEALS A CAPE OF ALMOST 3000J...BUT HODOGRAPH IS ENTIRELY W/IN THE 10M/S CIRCLE...SO IT IS UNLIKELY ANY CELLS WL MV BEYOND PULSE SVR. W/ THE XCPTN OF LWR SRN MD...WL MAINTAIN SLT CHC POPS OVRNGT. THIS IS DIFFERENT FM THE PRVS DAYS...AS THE FNTL BNDRY BEGINS TO APPRCH THE RGN. WL KEEP TNGTS LOWS AOA PRVS NGTS. CD FNT PROGGED ACROSS PA TMRW AFT. INCRSG CLDS...WAA...TEMPS AGN IN M80S W/ CHC POPS. CAPES ARND 1000...MINIMAL HELICTY. AGN PULSE SVR. WOODY && .LONG TERM... MAIN FORECAST CHALLENGES REMAIN THE TIMING AND STRENGTH OF TWO APPROACHING FRONTAL BOUNDARIES...ONE THIS WEEKEND AND THE SECOND LATE TUESDAY/EARLY WEDNESDAY. THE FIRST FRONTAL BOUNDARY LOOKS TO BEGIN MOVING OVER THE CWFA LATE SATURDAY INTO EARLY SUNDAY MORNING. BOTH THE ETA AND AVN HAVE TRENDED TOWARDS SLOWING THIS BOUNDARY DOWN ON SUNDAY. THIS SEEMS REASONABLE AS THE 500MB FLOW IS PRETTY MUCH PARALLEL TO THE FRONT AT THIS TIME. THE BOUNDARY BECOMES STATIONARY SUNDAY OVER CENTRAL VA THROUGH MONDAY. CONVECTION ALONG THE FRONT STILL LOOKS GOOD FOR SATURDAY NIGHT AND SUNDAY. THE MODELS HAVE CONTINUED TO DESTABILIZE THE ATMOSPHERE RUN TO RUN. IN ADDITION...WILL HAVE SOME UPPER AIR SUPPORT WITH THE RRQ OF A 250MB JET SWIPING THE CWFA ON SATURDAY NIGHT. UNSETTLED WEATHER SHOULD CONTINUE ON INTO THE EARLY PART OF SUNDAY...WITH A SURFACE WAVE DEVELOPING ALONG THE FRONT. TEMPERATURES SHOULD BE SLIGHTLY COOLER BEHIND THE BOUNDARY...HOWEVER THE CWFA NEVER GETS INTO THE UPPER NORTHWESTERLY THAT WOULD BRING IN THE MUCH COOLER TEMPERATURES. FRONT IS PROGGED TO RETREAT BACK NORTHWARD LATE SUNDAY INTO MONDAY. THE MODELS HAVE SPED UP THE APPROACH OF THE MID WEEK FRONTAL BOUNDARY TO LATE TUESDAY/EARLY WEDNESDAY FROM LATE WEDNESDAY/EARLY THURSDAY. NOT QUITE CONFIDENT IN THIS TREND...HOWEVER...NO MATTER HOW YOU LOOK AT IT...A FRONT WILL APPROACH ON WEDNESDAY. THIS BOUNDARY SHOULD ALSO STALL IN THE VICINITY OF THE CWFA AND TEND TO FOCUS SHOWERS AND THUNDERSTORMS FOR THE REMAINDER OF THE WEEK. LISTEMAA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-010000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1119 AM EDT FRI MAY 14 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-150800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1119 AM EDT FRI MAY 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL BE MOST NUMEROUS NEAR RIDGES. LOCALLY HEAVY RAINFALL WILL BE THE GREATEST THREAT. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS ARE EXPECTED WITH A COLD FRONT THIS WEEKEND. SOME OF THE STORMS SATURDAY AFTERNOON AND EVENING MAY BE STRONG... PRODUCING TORRENTIAL DOWNPOURS...GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION NOT EXPECTED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 241 PM EDT FRI MAY 14 2004 WVZ048-142141- GRANT WV- 241 PM EDT FRI MAY 14 2004 HEAVY THUNDERSTORMS CONTINUE OVER THE MOUNTAINS OF WEST VIRGINA PRODUCING LOCALLY HEAVY RAIN THROUGHOUT THE AREA. LOCAL RAINFALL AMOUNTS OF THREE TO FOUR INCHES ARE INDICATED BY RADAR IN PARTS OF GRANT COUNTY. LOCAL FLOODING CAN BE EXPECTED IN LOW LYING AREA. MOTORIST ARE URGED TO USE CAUTION WHEN DRIVING THROUGH HIGH WATER AREAS AND TURN AROUND IF WATER IS FLOWING ACROSS THE ROADWAY. DICARLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 247 PM EDT FRI MAY 14 2004 VAZ041-141946- FAUQUIER VA- 247 PM EDT FRI MAY 14 2004 HEAVY THUNDERSTORMS CONTINUE TO DEVELOP THROUGHOUT WESTERN VIRGINIA THIS AFTERNOON. ONE OF THE HEAVIEST THUNDERSTORMS IS MOVING ACROSS FAUQUIER COUNTY. RESIDENTS CAN EXPECT LOCALLY HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS AS THIS STORM MOVES NORTHEASTWARD ACROSS THE COUNTY DURING THE NEXT HOUR. DICARLO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 321 PM EDT FRI MAY 14 2004 VAZ028-031-WVZ052-053-142020- BERKELEY WV-CLARKE VA-FREDERICK VA-JEFFERSON WV- 321 PM EDT FRI MAY 14 2004 A CLUSTER OF THUNDERSTORMS IS RAPIDLY DEVELOPING IN WESTERN VIRGINIA AND NORTHWEST VIRGINIA. THIS CLUSTER IS EXPECTED TO CONTINUE TO MOVE TOWARD THE NORTHEAST AT ABOUT 20 MPH. PERSONS IN BERKELEY AND JEFFERSON COUNTIES WEST VIRGINIA AND FREDERICK AND CLARKE COUNTIES IN VIRGINIA CAN EXPECT LOCALLY HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING AS THESE STORMS MOVE ACROSS THE AREA DURING THE NEXT HOUR. DICARLO
The Sterling radar (KLWX), 67 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Trees down.
Spotter reported nickel size hail in Martinsburg.
Water covered several roads in low lying areas of Martinsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397493, 5397494, 5397495.